New Mexico, 2007

Tornadoes and Hail in New Mexico, June 9, 2007

June 9, 2007 · NWS ABQ · 14 events in 8 counties and zones

A strong surge of low level moisture moved into the state late on the 8th and early on the 9th, thanks in part to a strong back door cold front. The front moved south across the easter plains on the 8th and rushed through the central mountain passes into the Rio Grande Valley early on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong surge of low level moisture moved into the state late on the 8th and early on the 9th, thanks in part to a strong back door cold front. The front moved south across the easter plains on the 8th and rushed through the central mountain passes into the Rio Grande Valley early on the 9th. The moisture pressed all the way back to the continental divide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 9, 2:05 AM MST, 11 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 2:05 AM MST, 11 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 AM MDT SAT JUN 9 2007

CORRECTION TO THIRD AND FINAL SENTENCES BELOW.

.DISCUSSION...MOIST INFLOW FROM E/SE TO W/NW PRETTY MUCH WENT AS
EXPECTED UNTIL A LITTLE AFTER MIDNIGHT...BUT HAS DIMINISHED AT
LEAST AT THE SURFACE SOMEWHAT MORE AND EARLIER THAN MODEL PROGGED
AND OTHERWISE EXPECTED. SOME CONCERN NOW AS TO HOW DEEP MOISTURE
WILL BE ACROSS WEST CENTRAL AND NW NM DURING PEAK HEATING. FROM
THE GILA REGION TO THE JEMEZ MTS ON EASTWARD STILL BELIEVE
MOISTURE WILL BE DEEP ENOUGH FOR MORE WET THAN DRY STORMS BY THIS
AFTERNOON OR AT LEAST BY EARLY EVENING. SLIGHT RISK AREA AS
DEPICTED BY SPC LOOKS OK MORE SO THAN NOT...BUT MAY BE A LITTLE
TOUGH NEAR AND W OF THE DIVIDE...EXCEPT PERHAPS IN THE GILA
REGION. BUT OF COURSE INVERTED V PROFILES AND SOME INCREASING FLOW
ALOFT MAY BE ENOUGH TO GENERATE SOME NEAR SEVERE WIND GUSTS MORE
SO THAN HAIL IN THE DRIER AREAS OF THE NW AND W CENTRAL. DESPITE
WHAT SEEMS TO BE SOONER THAN EXPECTED SLACKING OF THE LOW LEVEL
INFLUX INTO W NM...AM STILL EXPECTING A LIGHT TO MODERATE
GENERALLY S TO N LOW LEVEL FLOW BETWEEN CENTRAL MT CHAIN AND AT
LEAST THE DIVIDE FROM LATE MORNING OR MIDDAY THROUGH THE
AFTERNOON. WITH DEWPOINTS ALREADY WELL INTO THE 50S S CENTRAL AND
SW NM AT LEAST SOME OF THAT SHOULD ADVECT NORTHWARD IN THAT FLOW
TO HELP ENRICH LOW LVL MOISTURE FARTHER N. THE E ALSO HAS SOME T
STORM POTENTIAL BUT SLIGHTLY BETTER DYNAMICS FARTHER W. FIRE WX
PARTNER WISELY ADDED SOME DRY STORM POTENTIAL W OF DIVIDE FOR THIS
AFTERNOON AND EVEN BETWEEN THE DIVIDE AND THE MID AND UPPER RIO
GRANDE VALLEY THERE MAY BE A FEW NEARLY DRY STORMS...SO SOME FIRE
STARTS ARE A POSSIBILITY.

CHANCES OF CONVECTION CONTINUE MOST OF FORECAST AREA INTO AT LEAST
MON NIGHT AND STILL HAVE SOME CONCERNS FOR SEVERE POTENTIAL FOR
GOOD PART OF FCST AREA MON INTO MON EVENING AS SIGNIFICANT AND
NEGATIVELY TILTED SHORT WAVE MOVES INTO THE STATE WITH STILL
SIME MOISTURE AND TIMING NEAR COINCIDENT WITH PEAK HEATING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  88  54  90  53 /  10  30  10  20
GALLUP..........................  86  47  85  47 /  20  30  10  10
GRANTS..........................  83  48  85  49 /  30  40  20  20
GLENWOOD........................  91  54  92  56 /  20  30  20  10
CHAMA...........................  74  36  77  38 /  40  40  30  20
LOS ALAMOS......................  76  48  80  49 /  30  40  20  20
RED RIVER.......................  66  39  69  44 /  20  30  30  20
TAOS............................  79  46  81  47 /  20  30  20  20
SANTA FE........................  77  50  82  50 /  20  40  20  20
SANTA FE AIRPORT................  80  54  84  54 /  20  40  20  20
ESPANOLA........................  84  53  86  55 /  20  40  20  20
ALBUQUERQUE HEIGHTS.............  84  62  87  64 /  20  40  20  20
ALBUQUERQUE VALLEY..............  86  58  88  62 /  20  40  20  20
ALBUQUERQUE FOOTHILLS...........  85  56  87  60 /  20  40  20  20
ALBUQUERQUE WEST MESA...........  86  60  89  63 /  20  40  20  20
SOCORRO.........................  88  60  89  63 /  30  40  20  20
SANDIA PARK/CEDAR CREST.........  80  51  80  55 /  30  40  30  20
MORIARTY/ESTANCIA...............  78  53  85  55 /  30  40  30  20
CARRIZOZO.......................  84  61  89  62 /  30  50  30  30
RUIDOSO.........................  72  54  77  56 /  30  50  30  30
RATON...........................  80  49  83  50 /  20  20  10  20
LAS VEGAS.......................  76  49  80  51 /  20  40  20  20
ROY.............................  79  57  81  60 /  20  30  20  20
CLAYTON.........................  84  59  87  62 /  20  20  10  20
SANTA ROSA......................  85  60  89  62 /  30  40  20  20
TUCUMCARI.......................  86  63  91  65 /  20  40  10  20
FORT SUMNER.....................  87  63  89  65 /  30  40  20  20
CLOVIS..........................  84  63  90  64 /  30  50  10  20
PORTALES........................  85  64  89  64 /  30  50  10  20
ROSWELL.........................  85  64  91  66 /  30  40  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jun 9, 7:00 AM MST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 AM MDT SAT JUN 9 2007

CORRECTION TO SPOTTER INFORMATION STATEMENT.

NMZ001>021-026-101200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
800 AM MDT SAT JUN 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE A POSSIBILITY ACROSS PORTIONS OF NEW
MEXICO LATE THIS AFTERNOON AND EVENING...MAINLY NEAR AND SOUTH OF A
LINE FROM RESERVE TO CUBA TO PORTALES. STRONG WIND GUSTS AND HAIL UP
TO PENNY OR NICKEL SIZE WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE A POSSIBILITY ACROSS
PORTIONS OF WESTERN AND CENTRAL NEW MEXICO DURING THE AFTERNOON AND
EARLY EVENING HOURS MONDAY AND EASTERN AREAS LATER MONDAY EVENING. A
FEW STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE TUESDAY...MAINLY
ACROSS EASTERN AND NORTH CENTRAL NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON TODAY INTO THE
EVENING...MAINLY SOUTH OF A LINE FROM RESERVE TO CUBA TO PORTALES.

43

In the hours before

Special weather statement, Jun 9, 10:32 AM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1132 AM MDT SAT JUN 9 2007

NMZ001>021-026-091830-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
1132 AM MDT SAT JUN 9 2007

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NEW
MEXICO THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP RAPIDLY OVER THE HIGH TERRAIN OF NORTHERN
AND WESTERN NEW MEXICO LATE THIS MORNING AND EARLY THIS AFTERNOON.
STORMS WILL BECOME CAPABLE OF PRODUCING HAIL AND GUSTY WINDS AS THEY
MOVE NORTHEAST AT 25 MPH INTO THE VALLEYS AS THE AFTERNOON
PROGRESSES.  A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.  IN ADDITION...HEAVY RAIN IS POSSIBLE FROM THESE
STORMS AS THEY BUILD SOUTHEAST INTO MORE ABUNDANT MOISTURE IN CENTRAL
AND EASTERN NEW MEXICO.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA SOURCE
FOR SPECIFIC INFORMATION CONCERNING THE LOCATION AND STRENGTH OF
THUNDERSTORMS ALONG WITH THE ISSUANCE OF SEVERE THUNDERSTORM
WARNINGS...SPECIAL WEATHER STATEMENTS AND SHORT TERM FORECASTS.

KD
Special weather statement, Jun 9, 11:06 AM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1206 PM MDT SAT JUN 9 2007

NMZ001-002-091830-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
1206 PM MDT SAT JUN 9 2007

...STRONG THUNDERSTORM APPROACHING CHACO CANYON...

AT 1205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES SOUTHWEST OF CHACO
CANYON. MOVEMENT WAS NORTHEAST AT 20 MPH. FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
MCKINLEY COUNTY AND RURAL SOUTHEASTERN SAN JUAN COUNTY...INCLUDING
CHACO CANYON.

19
Special weather statement, Jun 9, 11:31 AM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1231 PM MDT SAT JUN 9 2007

NMZ002-091900-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
1231 PM MDT SAT JUN 9 2007

...STRONG THUNDERSTORM MOVING OVER NORTHWEST NEW MEXICO...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTH OF NAGEEZI.
MOVEMENT WAS NORTHEAST AT 15 MPH.  FREQUENT LIGHTNING IS ALSO
OCCURRING WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME
NORTHWESTERN SANDOVAL COUNTY...RURAL WEST CENTRAL RIO ARRIBA COUNTY
AND RURAL SOUTHEASTERN SAN JUAN COUNTY...INCLUDING HIGHWAY 550 FROM
NAGEEZI TO LYBROOK.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

19

The radar

The Albuquerque radar (KABX), 93 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 tornado. Local standard time, as filed.

Hail, Cibola

When
June 9, 1:08 PM MST to 1:13 PM MST
Where
Cibola County, Grants
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.150, -107.850

Tornado, Sandoval

When
June 9, 2:33 PM MST to 2:45 PM MST
Where
Sandoval County, 2 mi S of Domingo to 4 mi ESE of Domingo
Rating
EF0
Path length
3.75 mi
Path width
18 yd
Reported by
Public
Coordinates
35.471, -106.320

The tornado was first spotted 2 miles south of Domingo in extreme eastern Sandoval county near Interstate 25. It continued east toward county line, crossing into Santa Fe County around 3:45 pm. The observer at the Santa Fe Municipal Airport reported seeing the tornado for 15 minutes, from 3:27 - 3:42 pm. It's possible then the tornado (landspout) was on the ground before the first report of it 2 miles south of Domingo. |

Hail, Roosevelt

When
June 9, 2:45 PM MST to 3:00 PM MST
Where
Roosevelt County, 8 mi SW of Portales
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
34.098, -103.429

Tornado, Santa Fe

When
June 9, 2:45 PM MST to 2:48 PM MST
Where
Santa Fe County, 7 mi WNW of Cerrillos to 6 mi NW of Cerrillos
Rating
EF0
Path length
0.5 mi
Path width
12 yd
Reported by
Official NWS Observations
Coordinates
35.469, -105.245

The NWS observer at Santa Fe Municipal Airport reported seeing the tornado (landspout) for 15 minutes, from 3:27 - 3:42 PM. This was likely in Sandoval county, but the observer likely unable to see tornado after this point due to La Bajada Hill obstructing view. The tornado originated in extreme eastern Sandoval county and dissipated around 3:48 PM, a few minutes after crossing into Santa Fe County.

Hail, Sandoval

When
June 9, 2:50 PM MST
Where
Sandoval County, 2 mi E of Domingo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.500, -106.284

Hail, Colfax

When
June 9, 3:05 PM MST
Where
Colfax County, 1 mi S of Springer
Measured
0.75 in hail
Reported by
Public
Coordinates
36.355, -104.580

Tornado, Santa Fe

When
June 9, 3:10 PM MST to 3:11 PM MST
Where
Santa Fe County, 3 mi NW of Cerrillos
Rating
EF0
Path length
0.1 mi
Path width
8 yd
Reported by
Public
Coordinates
35.461, -105.168

The tornado touched down briefly and no damage was reported.

Hail, Santa Fe

When
June 9, 3:15 PM MST to 3:20 PM MST
Where
Santa Fe County, 5 mi WSW of La Cienega
Measured
0.88 in hail
Reported by
Public
Coordinates
35.542, -106.182

The hail occurred in La Bajada, along the Santa Fe and Sandoval County border.

Hail, Santa Fe

When
June 9, 4:05 PM MST
Where
Santa Fe County, 4 mi E of La Cienega
Measured
0.88 in hail
Reported by
Public
Coordinates
35.570, -106.029

Hail, Chaves

When
June 9, 4:30 PM MST
Where
Chaves County, 5 mi N of Dunken
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
32.872, -105.200

Hail broke windshields of several cars on U.S. Highway 82.

Hail, Colfax

When
June 9, 4:30 PM MST to 5:00 PM MST
Where
Colfax County, Springer
Measured
0.75 in hail
Reported by
Public
Coordinates
36.370, -104.580

Hail, Santa Fe

When
June 9, 4:40 PM MST to 4:55 PM MST
Where
Santa Fe County, 11 mi SW of Pojoaque
Measured
0.75 in hail
Reported by
Public
Coordinates
35.768, -105.159

Hail, Torrance

When
June 9, 4:57 PM MST
Where
Torrance County, 7 mi SE of (Cqc)clines Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
34.928, -105.493

Hail, Union

When
June 9, 6:05 PM MST
Where
Union County, 13 mi E of Gladstone
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.300, -103.737

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyThe tornado archive for New Mexico, 2007Warnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25675, 25691, 25681, 25692, 25679, 25684, 25693, 25685, 25686, 25687, 25689, 27657, 25688, 25690.